Pathological effects of drugs on the gastrointestinal tract: a review. Hum Pathol

Department of Pathology, London Health Sciences Centre and University of Western Ontario, London, Ontario, Canada.
Human Pathlogy (Impact Factor: 2.77). 05/2007; 38(4):527-36. DOI: 10.1016/j.humpath.2007.01.014
Source: PubMed


Drug-induced injury of the gastrointestinal (GI) tract is increasingly common but generally under-recognized. Although there is an overwhelming number of drugs that are associated with adverse GI effects, there is a limited number of characteristic injury patterns that should prompt consideration of drug-induced GI pathology. These include the following: erosions, ulcers, and strictures; crystal deposition; parietal cell changes; reactive gastropathy; pseudodysplastic changes; microscopic colitis; infectious or necrotizing enterocolitis; ischemic colitis; focal active colitis; and increased epithelial apoptosis. This article reviews morphological and pathophysiological features of some of the more common and pathologically recognizable drug-related injury patterns and provides a practical guide for the recognition and diagnosis of drug-induced pathology in the upper and lower GI tract.

20 Reads
  • Source
    • "Genta & Lash signalent que certains cas de gastrite réactionnelle, liés à la prise d'anti-inflammatoires non stéroïdiens, peuvent parfois s'accompagner de foyers inflammatoires actifs localisés, comportant quelques polynucléaires [5]. Une ascension de fibres musculaires lisses, issues de la musculaire muqueuse hyperplasique , est observée entre les cryptes (figures 1-2) [1] [3]. Les colorations spéciales ne mettent pas en évidence d'Helicobacter pylori. "
    [Show abstract] [Hide abstract]
    ABSTRACT: L’objectif de cet article est d’exposer les caractéristiques anatomo-cliniques et histologiques des différentes gastropathies toxiques, médicamenteuses et vasculaires auxquelles peut être confronté le pathologiste lors de l’analyse de biopsies gastriques.
    Revue Francophone des Laboratoires 01/2015; 2015(468). DOI:10.1016/S1773-035X(15)72785-1
  • Source
    • "In contrast to hydroxyurea, non-steroidal anti-inflammatory drug-induced ulcers are typically confined to the stomach and small intestine [15]. Histo-pathologic findings of these ulcers, however, are not different, showing a non-specific infiltration by both eosinophils and neutrophils during the acute process. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Hydroxyurea at a relatively low dose is frequently prescribed to induce hemoglobin F production in patients with sickle cell and β-thalassemia diseases because of its good efficacy and safety profiles. However, a potentially fatal gastrointestinal ulceration was recently found and herein reported. Case presentation A thirty-seven-year-old man with transfusion dependent hemoglobin E/β-thalassemia disease was treated with hydroxyurea to induce hemoglobin F production since 2007 without incident. From 2008 to April 2010, episodes of hematochezia, mucous diarrhea and epigastric pain intermittently manifested. Four colonoscopies done during the period repeatedly showed ulcerative lesions from the terminal ileum to the ascending colon with a non-specific histo-pathologic finding. Subsequently, ulcerative lesions also developed at the pharynx, histo-pathologic findings of which were not different from those in the colon. These ulcerative lesions resolved within a month after discontinuing hydroxyurea in April 2010 and have not recurred since. Conclusion The findings suggested role of hydroxyurea in the pathogenesis of these ulcers, and that it must be immediately discontinued to prevent further damage to the digestive mucosa.
    BMC Gastroenterology 07/2014; 14(1):134. DOI:10.1186/1471-230X-14-134 · 2.37 Impact Factor
    • "Moreover, potassium chelating resins such as sodium polystyrene sulfonate (Kayexalate Õ ) can be either added to drinks, which facilitate potassium elimination but consequently increase their sodium concentration (Bunchman et al., 1991; Fassinger et al., 1998), or directly ingested with meals to limit gut potassium absorption. However, ingested potassium chelating resins cause many side effects such as bowel opacification, constipation and sometimes bowel obstruction (Daram et al., 2012; Parfitt & Driman, 2007). Therefore, in the present study, we sought to determine whether addition of sodium polystyrene sulfonate to the soaking or boiling water can further increase potassium loss from potassium-rich foods. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Abstract In this study, we determined, by atomic absorption spectrophotometry, the potassium amount leached by soaking or boiling foods identified by children suffering from chronic renal failure as "pleasure food" and that they cannot eat because of their low-potassium diet, and evaluated whether addition of sodium polystyrene sulfonate resin (i.e. Kayexalate®) during soaking or boiling modulated potassium loss. A significant amount of potassium content was removed by soaking (16% for chocolate and potato, 26% for apple, 37% for tomato and 41% for banana) or boiling in a large amount of water (73% for potato). Although Kayexalate® efficiently dose-dependently removed potassium from drinks (by 48% to 73%), resin addition during soaking or boiling did not eliminate more potassium from solid foods. Our results therefore provide useful information for dietitians who elaborate menus for people on potassium-restricted diets and would give an interesting alternative to the systematic elimination of all potassium-rich foods from their diet.
    International Journal of Food Sciences and Nutrition 04/2014; 65(6). DOI:10.3109/09637486.2014.908172 · 1.21 Impact Factor
Show more